Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 110, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 2:30 PM CDT for Trego County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 2:30 PM CDT (19:30 UTC)
- Expired
- May 28, 2018, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
157
WUUS53 KDDC 281930
SVRDDC
KSC195-282015-
/O.NEW.KDDC.SV.W.0110.180528T1930Z-180528T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
230 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Trego County in west central Kansas...
* Until 315 PM CDT
* At 230 PM CDT, a severe thunderstorm was located 5 miles north of
Voda, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Collyer and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3913 9965 3895 10015 3913 10015
TIME...MOT...LOC 1930Z 228DEG 6KT 3913 10002
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
826
WWUS53 KDDC 281956
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
256 PM CDT MON MAY 28 2018
KSC195-282015-
/O.CON.KDDC.SV.W.0110.000000T0000Z-180528T2015Z/
Trego KS-
256 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN TREGO COUNTY...
At 256 PM CDT, a severe thunderstorm was located 4 miles west of
Voda, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and up to half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Collyer and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3913 9985 3904 9990 3895 10015 3913 10015
TIME...MOT...LOC 1956Z 228DEG 6KT 3916 9998
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA917
WWUS53 KDDC 282007
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
307 PM CDT MON MAY 28 2018
KSC195-282017-
/O.EXP.KDDC.SV.W.0110.000000T0000Z-180528T2015Z/
Trego KS-
307 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY WILL
EXPIRE AT 315 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3913 9985 3904 9990 3895 10015 3913 10015
TIME...MOT...LOC 2007Z 228DEG 6KT 3917 9996
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:00 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 28, 12:00 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 PM CDT Mon May 28 2018 ...updated aviation... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Mon May 28 2018 Scattered high based showers and a few thunderstorms have continued to bubble over southwest Kansas early this morning. The area appears to be in a region of high level divergence in advance of a jet streak moving rapidly through eastern New Mexico. There also is a region of convergence evident at H7 in southwest Kansas. The area of showers likely will weaken as the region of upper level divergence becomes more diffuse as it propagates northeast. A vigorous upper level trough rotating around the gyre centered near the Nevada/Utah border will propagate from western Arizona to eastern Colorado by 00Z. Surface low pressure will deepen in eastern Colorado with the approach of the upper level trough, and strong south to southeast winds will continue across southwest Kansas. A persistent cluster of thunderstorms in Nebraska is likely to continue to move northeast and weaken later this morning as the low level jet decays, but an outflow boundary likely will persist from eastern Colorado across northwest Kansas and will provide a focus for thunderstorm development this afternoon. Thunderstorms also are likely to initiate along the dryline near the Colorado border by late afternoon. Dewpoints in the low to mid 60s and abundant insolation will result in a very unstable atmosphere this afternoon with CAPE values in excess of 3000 J/KG. Shear in the 0-6km layer is not terribly impressive initially, but considerable low level shear will develop this evening with the onset of the low level jet. There likely will be sufficient shear to support a few rotating updrafts if thunderstorms can remain discrete. Model soundings do not have much shear in the H5 to H3 layer, so thunderstorms may become outflow dominant fairly quickly with a high wind and heavy rainfall threat in addition to hail given the persistently cold temperatures at the top of the EML. Any small window of opportunity for tornadogenesis will be dependent on interaction of the low level jet with discrete cells. A cluster of thunderstorms likely will propagate eastward into central Kansas before weakening late this evening. Locally heavy rainfall is possible this afternoon and evening, but the antecedent drought conditions and low pond levels will reduce the potential for excessive runoff. Temperatures today will be anomalously warm again with highs in the lower 90s in most areas. Lows tonight will be affected by thunderstorm outflow but generally will be in the lower 60s. .LONG TERM...(Tuesday through Sunday) Issued at 359 AM CDT Mon May 28 2018 The upper level cyclone near the Nevada/Utah border will lift out to eastern Wyoming by Tuesday morning, and the upper level cold pool will approach western Kansas. It is uncertain how the thunderstorm evolution will occur later tonight and Tuesday. A high level jetlet likely will develop over Nebraska with the first upper level trough, and northwest Kansas will be in the entrance region of this jet streak. Upward vertical motion will increase late tonight, and thunderstorms may develop late tonight and Tuesday morning in northwest Kansas. The area of thunderstorms will feed on southeast flow around a thermal low in the Texas Panhandle and may gradually develop to the south and southeast into the inflow. Temperatures Tuesday will vary widely dependent on cloud cover and thunderstorm outflow. An outflow boundary from afternoon and evening thunderstorms likely will move into northern Oklahoma tonight but likely will retreat as a warm front during the day Tuesday. Highs may be in the 70s in the rain cooled air while temperatures likely will rise into the lower 90s in south central Kansas. A very favorable shear profile may develop Tuesday afternoon near the retreating outflow boundary, but confidence is low on exactly where this boundary will be during maximum heating. The potential for supercells will be enhanced near the boundary with the potential for all types of severe weather. An outflow boundary will become established across northern Oklahoma Wednesday, and most of Kansas will be quiet. A few thunderstorms may develop in upslope flow in eastern Colorado and propagate into western Kansas by evening. Other thunderstorms are likely to develop during the night as the low level jet enhances lift over the old outflow boundary in south central and southeast Kansas. Another upper level trough will dig into the western United States Thursday and lift out into the northern Plains Friday. Subtropical high pressure will strengthen from Mexico into the Southern Plains Thursday and Friday, and a plume of very warm mid level air will spread back into southwest Kansas Thursday night and Friday. There may be an opportunity for scattered thunderstorms again Thursday as a minor upper level trough ripples along the mid level baroclinic zone. Friday is likely to be hot and dry with temperatures above 100 degrees in central and southwest Kansas, especially in the Red Hills. A cold front will move through western Kansas Saturday with more seasonal temperatures Saturday and Sunday. The heat will return Monday with more 100 degree weather the first part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .FIRE WEATHER... Issued at 359 AM CDT Mon May 28 2018 Strong south to southeast flow will prevail throughout western Kansas today as an area of low pressure deepens in southeast Colorado. Relative humidities may briefly fall to near 20 percent along the Colorado border before the dryline retreats this evening. With greenup that has occurred recently, the potential for extreme fire behavior is low; however, there may be enough old vegetation to support fire spread in pastures and CRP ground. Temperatures near or above 100 degrees and relative humidities near 15 percent can be expected on Friday in southwest and south central Kansas. Strong southwest winds will favor active fire behavior. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 65 88 62 / 20 50 30 40 GCK 93 63 86 60 / 50 50 30 20 EHA 94 60 89 59 / 30 20 10 0 LBL 95 64 90 61 / 60 50 10 10 HYS 92 65 84 60 / 20 50 50 60 P28 93 69 91 65 / 10 30 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Sugden FIRE WEATHER...Ruthi
Hazardous weather outlook, May 28, 5:19 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| May 28, 3:36 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| May 28, 4:23 PM CDT | Special Weather Statement | DDC | Grant, Morton | 52 min |
| May 28, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 23 min |
| May 28, 4:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 28, 4:40 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 18 min |
| May 28, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| May 28, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 54 min |
| May 28, 5:07 PM CDT | Special Weather Statement | DDC | Trego | 53 min |
| May 28, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
| May 28, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Stanton, Stevens | 63 min |
| May 28, 5:29 PM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 67 min |
| May 28, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| May 28, 5:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 17 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| May 28, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| May 28, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| May 28, 6:20 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 53 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 59 min |
| May 28, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 27 min |
| May 28, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 60 min |
| May 28, 6:54 PM CDT | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 36 min |
| May 28, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.